Tornadoes · United States · Iowa · 2008
EF0 tornado, Dow City to Vail, Iowa, May 29, 2008
From Dow City to Vail, this EF0 tornado ran 0.8 miles across Crawford County on May 29, 2008, touching down at 8:37 PM CDT and reaching 50 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 29, 2008
- Touchdown
- 8:37 PM CDT (01:37 UTC)
- Lifted
- 8:38 PM CDT (01:38 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Crawford County
- Touchdown point
- 41.923, -95.519
- Lift-off point
- 41.924, -95.502
- Record number
- 0805291937-01
What the Weather Service recorded
A very unstable airmass moved into Iowa during the day on the 29th as a warm front lifted north into the state during the afternoon. Low pressure approached from the west, along with a cold front so that the triple point was near the western Iowa, eastern Nebraska area by late afternoon. Thunderstorms erupted quickly during the late afternoon and evening hours in the unstable airmass. By evening, the low level jet was in the 40 to 60 kt range, feeding moisture into the state and pushing precipitable water values to around 200% of normal, in the 1.5 to 1.8 inch range. MUCAPE reached 3000 to 3500 J/kg over western Iowa, with lifted indices in the -6 to -10 C. range. The freezing level was quite high, limiting the hail size somewhat with this event, at 14,300 feet. The available CAPE in the -10 to -30 C. layer of the atmosphere was in the 300 to 500 J/kg range. The DCAPE was between 800 and 1000 J/kg. The environment was highly sheared with 50 to 65 kts of shear available during the event. The LCL was also quite low, in the 750 to 1250 meter range. Thunderstorms erupted over western Iowa stretching into north central Iowa first. It did not take long for the storms to become severe with hail and high winds. Most of the hail reported was in the pea to marble size, with the larger stones in the nickel to quarter size range. The primary mode of severe weather was high winds and several tornadoes. The secondary, but significant threat, was heavy rainfall. A band of 3 to 5 inches of rain fell between U.S. Highway 30 and U.S. Highway 20 during the event. The heaviest rainfall total was in Greene County at Jefferson, with 5.90 inches. Tornadoes began to touch down in western Iowa in Crawford County with two brief touchdowns. One was west of Dow City, causing roof and shingle damage to a farmhouse there. The next was east of Denison where a barn roof was removed and a trailer house was destroyed. A tornado in Carroll County caused damage to 3 farmsteads southeast of Templeton. A machine shed was completely destroyed and numerous other buildings sustained damage. Trees also had substantial damage. Two tornadoes touched down in Calhoun County. One near Farnhamville, tore the roof off of a home and downed power lines. The second caused damage to trees, outbuildings, and power lines on four farmsteads. Farther south, a brief touchdown was reported in Dallas County in open fields west of Minburn. Another tornado touched down in Dallas County later on, west of Adel, and was on the ground for about 4 miles. A more substantial tornado touched down near Murray in Clarke County with one reported on the ground for about 9 miles. As the storms moved east, another tornado was on the ground for over 10 miles in Warren and Marion Counties. The most significant tornado occurred in Marion and Mahaska Counties where an EF2 tornado was on the ground for about 18 miles. Several homes were damaged along its path, two mobile homes were destroyed, and considerable damage was done to trees in the area. Up to 10 people were injured with this tornado, mainly in Attica. The official damage count from this tornado included 5 homes destroyed, 15 with major damage, and another 25 with minor damage. Many of the storms produced high winds with several reports of winds in the 65 to 75 MPH range. Considerable tree damage was reported and some structural damage, mainly outbuildings and shingle damage. Two cars were blown off of the road east of Manning by the high winds. Building debris was blown onto Highway D60 near Gowrie, causing a brief closure. High winds in Butler County blew down a machine shed and barn southwest of Aplington, very near to where an EF5 tornado struck just days before. Extensive damage was done to a farmstead there with some damage done to the house itself as well. Lightning struck a man in Carroll. The lightning bolt hit his driveway, blowing out a chunk of concrete out of the driveway and also injured the man. He was taken to hospital, treated, and released with minor injuries. Flooding became a significant issue after the heavy rainfall of the previous few days. Extensive river flooding occurred across the central third of the state. Record crests were recorded on the Iowa River at Marshalltown.
Damage was done to a farm house with shingles removed and tree damage to the yard. Windows were also blown out of the house.
Tornado took a barn roof off, some of the shingles of the house were blown off and numerous trees were downed. A hog confinement was leveled and damage was done to a trailer park.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:39 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 29, 6:49 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 29, 6:49 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 649 PM CDT THU MAY 29 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... OBVIOUS PRIMARY FOCUS IS CONVECTIVE TRENDS TONIGHT. BASICALLY GEARED THE FORECAST TOWARDS THE POTENTIAL FOR SEVERE THUNDERSTORMS OVER THE CWA. EXPLOSIVE POTENTIAL CURRENTLY EXISTS WEST OF IOWA AND THESE CONDITIONS ARE FORECAST TO PUSH INTO IOWA DURING THE LATE EVENING AND OVERNIGHT HOURS. THERE IS SOME CONCERN ABOUT WHETHER WE WILL BE ABLE TO REALIZE THE CAPE AVAILABLE BUT WE WILL HAVE VERY STRONG SHEAR OVER THE CWA AND A VERY DYNAMIC SYSTEM WITH UPPER LEVEL SUPPORT PUSHING IN. WE SHOULD EVENTUALLY SEE THE STRONG STORMS PUSH INTO CENTRAL IOWA BY 30/03Z. FLOODING IS ALSO A CONCERN. THE MORNING AND AFTERNOON CONVECTION BETWEEN HIGHWAYS 20 AND 30 HAS PRODUCED AROUND 2 INCHES OF RAINFALL IN THIS AREA. ADDITIONAL STORMS WITH HEAVY RAINFALL IS PROGGED TO MOVE EAST MAINLY OVERNIGHT AND THIS WILL AGGRAVATE ALREADY WET SOILS. LOOKING AHEAD TO FRI...SEVERE THREAT IS CERTAINLY THERE AGAIN BUT SOMEWHAT CONDITIONAL DEPENDING ON FATE OF EARLY MORNING MCS. CONVERGENCE ALONG THE FRONT IS RATHER WEAK...BUT MLCAPES TURN OUT TO BE SIMILAR TO WHAT IS OCCURRING TODAY WITH NIL CIN. 0-1KM SHEAR/SR NOT AS IMPRESSIVE...BUT DEEPER 0-6KM SHEAR QUITE STRONG AND FAVORABLE FOR SUPERCELLS SO ALTHOUGH TORNADO THREAT MAY NOT BE AS GREAT LARGE HAIL AND DAMAGE WINDS ARE AGAIN POSSIBLE. CONSIDERING THE RELATIVELY LOW LCLS AND INSTABILITY...AN ISOLATED TORNADO CANNOT BE RULED OUT EITHER. MLCAPES UP TO 1000 J/KG CONTINUE TO SHOW UP OVER THE WEEKEND SO ISOLATED CELLS COULD STILL POP UP...HENCE SLIGHT CHANCE WORDING. LOOKING INTO NEXT WEEK...UNFORTUNATELY HAVE EXTENDED PERIOD OF SLIGHT TO CHANCE POPS WITH NO PROLONGED STRETCH OF DRY WX IN SIGHT. CENTRAL CONUS RIDGE REMAINS IN PLACE UNTIL IT SLIDES EAST TOWARD DAYS 6/7...BUT IS NOT STRONG ENOUGH TO PUSH SHRT WV TRACK FAR ENOUGH N TO DRY US OUT MUCH. NO REAL ALTERATIONS TO TEMPS THROUGH THE ENTIRE PERIOD WITH AFOREMENTIONED LACK OF PATTERN CHANGE KEEPING SEASONAL READINGS IN THE FORECAST. && .AVIATION...30/00Z VIGOROUS SYSTEM MOVING IN THIS EVENING AND OVERNIGHT WITH WIDESPREAD THUNDERSTORMS...SOME SEVERE...MOVING THROUGH THE REGION OVERNIGHT. EXTREMELY STRONG WINDS EXPECTED WITH SOME OF THESE STORMS. IN ADDITION TO THE STORMS...THE NORTH WILL BE IN AND OUT OF MVFR CLOUD COVER NORTH OF THE WARM FRONT. BREAKS IN THE CLOUD COVER EXPECTED BY FRIDAY MORNING. ANOTHER THREAT OF STORMS DURING THE AFTERNOON MAINLY OVER THE FAR SOUTHEAST. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT I80 TO MN BORDER IAZ004>007-015>017-023>028-033>039-044>050-057>062. && LONG TERM/SHORT TERM...BSS/FAB AVIATION...DONAVON
Hazardous weather outlook, May 29, 4:13 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 413 PM CDT THU MAY 29 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-302115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 413 PM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY ALONG AND NORTH OF INTERSTATE 80. .DAY ONE...TONIGHT WIDESPREAD THUNDERSTORMS ARE FORECAST TO MOVE INTO WESTERN PORTIONS OF THE AREA THIS EVENING THEN SPREAD EAST OVERNIGHT. SEVERE STORMS ARE LIKELY AND WILL BE CAPABLE OF PRODUCING HEAVY RAIN. WEST OF INTERSTATE 35...ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING DAMAGING WINDS...LARGE HAIL AND TORNADOES. TO THE EAST OF I35...THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS AND LARGE HAIL. WIDESPREAD RAINFALL OF ONE TO TWO INCHES IS POSSIBLE ALONG WITH LOCALLY HIGHER AMOUNTS. A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT. PLEASE CHECK THE LATEST BULLETIN ON THE NATIONAL WEATHER SERVICE DES MOINES WEBSITE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES LINGER INTO FRIDAY AND FRIDAY EVENING. SOME STORMS WILL AGAIN BE SEVERE EAST OF I35 WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. MORE THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK BUT IT IS TOO EARLY TO DETERMINE IF THEY WILL BE CAPABLE OF PRODUCING SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT AND MAY BE NEEDED AGAIN FRIDAY. IAZ070>075-081>086-092>097-302115- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 413 PM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF INTERSTATE 80. .DAY ONE...TONIGHT WIDESPREAD THUNDERSTORMS ARE FORECAST TO MOVE INTO WESTERN PORTIONS OF THE AREA THIS EVENING THEN SPREAD EAST OVERNIGHT. SEVERE STORMS ARE LIKELY AND WILL BE CAPABLE OF PRODUCING HEAVY RAIN. WEST OF INTERSTATE 35...ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING DAMAGING WINDS...LARGE HAIL AND TORNADOES. TO THE EAST OF I35...THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS AND LARGE HAIL. WIDESPREAD RAINFALL OF ONE TO TWO INCHES IS POSSIBLE ALONG WITH LOCALLY HIGHER AMOUNTS. HOWEVER...SINCE THE AREA RECEIVED LITTLE OR NO RAINFALL EARLIER THE THREAT OF FLASH FLOODING AT THIS TIME IS MINIMAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES LINGER INTO FRIDAY AND FRIDAY EVENING. SOME STORMS WILL AGAIN BE SEVERE EAST OF I35 WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. MORE THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK BUT IT IS TOO EARLY TO DETERMINE IF THEY WILL BE CAPABLE OF PRODUCING SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON FRIDAY AND FRIDAY EVENING. FAB
In the hours before
Local storm report, May 29, 4:28 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HEAVY RAIN JEFFERSON 42.02N 94.38W
05/29/2008 M2.90 INCH GREENE IA TRAINED SPOTTER
2.90 INCHES OF RAIN FELL BETWEEN NOON AND 230 PM.
&&
SMALLLocal storm report, May 29, 5:31 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
531 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 2 N JEFFERSON 42.05N 94.38W
05/29/2008 E4.00 INCH GREENE IA TRAINED SPOTTER
FARM LOCATION IMMEDIATELY NORTH OF HIGHWAY 30 AT HIGHWAY
4 REPORTED RAINS IN EXCESS OF FOUR INCHES THIS AFTERNOON.
&&
SMALLLocal storm report, May 29, 8:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 3 S ODEBOLT 42.27N 95.25W
05/29/2008 E0.88 INCH SAC IA TRAINED SPOTTER
&&
RVACHALEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.6 hours before the tornado, 98 km from the path. May 30, 2008.
- Mixed-layer CAPE
- 3876 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 3400 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 26.8
- 0-3 km lapse rate
- 5.9 K/km
Omaha, NE (KOAX), 12:00Z
10.4 hours after it, 98 km from the path. May 30, 2008.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -468 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Denison (DNS), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 29, 2008
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 29 | 12:34 PM MDT | EF0 | Hot Springs, WY | 0.3 | 35 | |||
| May 29 | 3:50 PM CDT | EF0 | Frontier, NE | 0.1 | 20 | |||
| May 29 | 4:10 PM CDT | EF0 | Gosper, NE | 6.1 | 100 | |||
| May 29 | 3:25 PM MDT | EF0 | Johnson, WY | 0.1 | 10 | |||
| May 29 | 4:32 PM CDT | EF0 | Gosper, NE | 20.9 | 400 | |||
| May 29 | 4:40 PM CDT | EF0 | Sheridan, KS | 3.7 | 75 | |||
| May 29 | 5:16 PM CDT | EF2 | Phelps, NE | 14.1 | 100 | $100,000 | ||
| May 29 | 5:20 PM CDT | EF1 | Buffalo, NE | 25.6 | 100 | $100,000 | ||
| May 29 | 5:26 PM CDT | EF2 | Buffalo, NE | 21.8 | 400 | $11 million | ||
| May 29 | 5:45 PM CDT | EF0 | Sheridan, KS | 0.5 | 25 | |||
| May 29 | 6:02 PM CDT | EF0 | Hall, NE | 9.9 | 100 | $25,000 | ||
| May 29 | 6:02 PM CDT | EF1 | Rooks, KS | 1.8 | 200 | $75,000 | ||
| May 29 | 6:13 PM CDT | EF0 | Bon Homme, SD | 0.1 | 50 | |||
| May 29 | 6:38 PM CDT | EF1 | Rooks, KS | 0.4 | 25 | $60,000 | ||
| May 29 | 6:52 PM CDT | EF0 | Hamilton, NE | 3.6 | 100 | $20,000 | ||
| May 29 | 7:02 PM CDT | EF2 | Hamilton, NE | 7.6 | 1,000 | $20,000 | ||
| May 29 | 7:05 PM CDT | EF0 | Yankton, SD | 0.1 | 50 | |||
| May 29 | 7:05 PM CDT | EF0 | Rooks, KS | 0.3 | 10 | $5,000 | ||
| May 29 | 7:09 PM CDT | EF0 | Rooks, KS | 0.6 | 20 | $5,000 | ||
| May 29 | 7:10 PM CDT | EF1 | Clay, SD | 2.0 | 100 | |||
| May 29 | 7:17 PM CDT | EF1 | Clay, SD | 1.9 | 100 | $100,000 | ||
| May 29 | 7:44 PM CDT | EF0 | York, NE | 4.1 | 25 | $40,000 | ||
| May 29 | 7:55 PM CDT | EF1 | Washington, NE | 1.9 | 25 | |||
| May 29 | 8:00 PM CDT | EF1 | Monona, IA | 3.8 | 200 | |||
| May 29 | 8:00 PM CDT | EF0 | Seward, NE | 0.8 | 40 | |||
| May 29 | 8:15 PM CDT | EF1 | Washington, NE | 0.7 | 40 | |||
| May 29 | 8:16 PM CDT | EF1 | Osborne, KS | 16.0 | 400 | $15,000 | ||
| May 29 | 8:40 PM CDT | EF3 | Mitchell, KS | 18.9 | 2,000 | $5.5 million | ||
| May 29 | 8:46 PM CDT | EF1 | Crawford, IA | 2.5 | 75 | $150,000 | ||
| May 29 | 8:58 PM CDT | EF0 | Mitchell, KS | 9.8 | 200 | $7,000 | ||
| May 29 | 9:10 PM CDT | EF1 | Carroll, IA | 4.1 | 100 | $200,000 | ||
| May 29 | 9:23 PM CDT | EF1 | Calhoun, IA | 2.8 | 100 | $50,000 | ||
| May 29 | 9:25 PM CDT | EF0 | Calhoun, IA | 2.4 | 50 | $30,000 | ||
| May 29 | 9:30 PM CDT | EF3 | Jewell, KS to NE | 55.2 | 1,320 | $2.8 million | ||
| May 29 | 11:06 PM CDT | EF0 | Dallas, IA | 0.1 | 25 | |||
| May 29 | 11:25 PM CDT | EF2 | Gage, NE | 10.8 | 440 | $750,000 | ||
| May 29 | 12:50 AM CDT | EF1 | Dallas, IA | 3.7 | 150 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.